California, 2019Lightning Strike and Heavy Rain in California, July 25, 2019
July 25, 2019 · NWS REV · 3 events in 2 counties and zones
Moisture from the eastern Pacific Ocean and the Gulf of California moved northward around the periphery of high pressure centered over the Four-Corners region of the Rockies the 24th into the 25th. This moisture, coupled with the weak flow and increased instability in the lower to middle portions of the atmosphere, resulted in storms producing heavy rains.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 1
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Moisture from the eastern Pacific Ocean and the Gulf of California moved northward around the periphery of high pressure centered over the Four-Corners region of the Rockies the 24th into the 25th. This moisture, coupled with the weak flow and increased instability in the lower to middle portions of the atmosphere, resulted in storms producing heavy rains.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Reno, NV wrote its last area forecast discussion before the first event at Jul 25, 12:00 PM PST, 2 hours 48 minutes earlier.
Area forecast discussion, Jul 25, 12:00 PM PST, 2 hours 48 minutes before
Area Forecast Discussion
National Weather Service Reno NV
100 PM PDT Thu Jul 25 2019
.SYNOPSIS...
Showers and thunderstorms will spread north this evening and
Friday with cloud to ground lightning, localized heavy rainfall,
gusty winds, and small hail. Drier conditions will return this
weekend and early next week as high pressure expands across the
region. High temperatures will likely reach or exceed 100 degrees
for lower valleys with mid to upper 80s in the Sierra valleys by
Sunday. Temperatures return to near normal next week.
&&
.DISCUSSION...
Thunderstorms are beginning to fire early this afternoon across
Mono and western Mineral Counties. More buildups are visible
running up the Sierra Front to west of Reno and Stead. As the
afternoon progresses, we expect to see more storms fire and
move/propagate northward into the evening. The best chances
remain over Mono/Mineral, with a few storms north to I-80. Slower
storm movements could result in localized flash flooding, in
addition to typical gusty wind/small hail/lightning threats.
Otherwise, the forecast has not changed much overall from
yesterday. Showers and isolated thunderstorms remain possible
overnight into tomorrow morning as a weak upper level wave moves
through. The best potential for storms continues to be tomorrow,
especially along the 395 corridor eastward. West winds aloft with
high moisture values (precip. water near 1 inch) look to have
storms initiate along the leading edge of the zephyr. The high
res ensemble is in good agreement with this idea.
More west flow, along with the ridge building just to our south
over the weekend will dry things out and stabilize the air mass.
We should still have a few buildups, but thunderstorms are
unlikely with chances less than 10%.
The bigger story will be the heat, but the latest model and
ensemble trends are not quite as hot as they have been. It will
still be near the century mark in Western NV, with 85-90 degree
readings in the Sierra valleys. Overnight lows will be above
average, from the upper 40s Sierra valleys to the 60s in the
warmer lower valleys. At this time, I would put the chances of
KRNO seeing its first 100 degree reading this summer around 65%.
The ridge is expected to weaken early next week with dry southwest
flow returning. By the middle of the week, average summertime
heat with seasonably cool overnight lows returns along with the
typical afternoon/evening gusty winds. X
&&
.AVIATION...
Thunderstorm threat is the main concern today with KMMH having the
highest probability of seeing thunderstorms. A better threat
tomorrow afternoon and evening as more moisture moves in, and
expect the afternoon zephyr to act as a focusing mechanism. This
will put thunderstorm initiation near the Sierra Front terminals
Main threats are gusty winds 40-45 kts and small hail. Chances for
thunderstorms within 5 miles of a terminal listed below:
KMMH: 50% today and Friday
KTVL: 10% today and Friday
KTRK: 10% today, 5% Friday
KMEV/KCXP: 20% today, 25% Friday
KRNO: 15% today, 20% Friday
Drier weather returns for the weekend with thunderstorm threats
below 10% for all terminals along with light afternoon winds. A
return to southwest flow is expected next week with typical
afternoon west to southwest winds gusting to 20-25 kts. X
&&
.REV Watches/Warnings/Advisories...
NV...None.
CA...None.
&&
For more information from the National Weather Service visit...
http://weather.gov/reno
In the hours before
Special weather statement, Jul 25, 2:20 PM PST, 28 minutes before
Special Weather Statement
National Weather Service Reno NV
320 PM PDT Thu Jul 25 2019
CAZ072-073-NVZ001>003-252300-
Greater Lake Tahoe Area CA-Mono CA-Greater Lake Tahoe Area NV-
Greater Reno-Carson City-Minden Area NV-
Mineral and Southern Lyon Counties NV-
320 PM PDT Thu Jul 25 2019
...Thunderstorms Continue Through Early Evening...
Doppler radar continues to track thunderstorms south of Hwy 50
through the Sierra into Mineral County. Heavy rain, dime size hail
and winds in excess of 40 mph will be possible with these storms.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is also occurring with these storms. Expect ponding
of water on roadways. In areas of steep terrain, debris/rock slides
are possible. Drivers should slow down and turn on their headlights
if encountering heavy rains.
&&
LAT...LON 3758 11901 3774 11913 3773 11925 3788 11920
3795 11932 3804 11931 3820 11963 3845 11968
3869 11998 3881 12003 3885 12016 3908 12021
3887 11814 3847 11770 3790 11834 3789 11842
3747 11783 3746 11878
TIME...MOT...LOC 2210Z 240DEG 0KT 3854 11920
ELHeavy Rain, Mono
- When
- July 25, 2:48 PM PST to 6:48 PM PST
- Where
- Mono County, 3.32 mi NNE of Walker
- Reported by
- RAWS
- Coordinates
- 38.565, -119.459
RAWS, 3 miles east of Coleville (elevation 5440 feet) reported 0.54 inches of rainfall in a 4-hour period from 25 July 1448PST to 1848PST.
Lightning, Mono
- When
- July 25, 3:15 PM PST to 3:16 PM PST
- Where
- Mono County, 11.84 mi S of Walker
- Injuries
- 1 direct, 0 indirect
- Reported by
- Broadcast Media
- Coordinates
- 38.350, -119.450
A mechanic working for a California Department of Transportation contractor was|struck by lightning on the afternoon of 25 July in Mono County. The incident happened at 1515PST at a maintenance yard at Sonora Junction. The mechanic had exited his pickup truck and lightning hit the truck and him. His injuries were not life-threatening according to the news report.
Heavy Rain, Lassen
- When
- July 25, 3:59 PM PST to 5:59 PM PST
- Where
- Lassen County, 2.8 mi E of Crest
- Reported by
- RAWS
- Coordinates
- 40.731, -120.317
RAWS, 5 miles south-southeast of Ravendale (elevation 5450 feet) reported 0.87 inches of rainfall in a 2-hour period from 25 July 1559PST to 1759PST.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Heavy Rain in Nevada, July 25 to 26, 2019$60,000 · 8 events
- Heavy Rain in Florida, July 25, 201917 events
- Excessive Heat and Heat in California, July 25 to 29, 201912 events
- Tornado and Hail in Florida, July 25, 2019EF0 · 4 events
- Marine Thunderstorm Wind and Waterspout in Gulf of Mexico, July 25, 20192 events
- Hail in Minnesota, July 25, 20191 in hail · 2 events
- Waterspouts in Gulf of Mexico, July 25, 20192 events
- Flash Flooding in New Mexico, July 25, 20192 events
- Flash Flood and Hail in Kansas, July 25, 20190.88 in hail · 2 events
- Damaging Wind in Arizona, July 25, 201952 kt wind · 2 events
- Tornado in U.S. Virgin Islands, July 25, 2019EF0 · 1 event
- Flash Flood in American Samoa, July 25, 2019$10,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 849449, 849445, 849454.